Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 77, NWS Phoenix, AZ

August 8, 2022Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2022, 3:55 PM MST for Gila County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 3:55 PM MST (22:55 UTC)
Expired
Aug 8, 2022, 4:47 PM MST
In force
52 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WGUS55 KPSR 082255
FFWPSR
AZC007-090200-
/O.NEW.KPSR.FF.W.0077.220808T2255Z-220809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
355 PM MST Mon Aug 8 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 700 PM MST.

* At 355 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in Six Shooter Canyon. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Globe and Central Heights-Midland City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3325 11077 3326 11085 3331 11087 3334 11085
      3340 11080 3340 11076 3339 11073 3328 11075

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
1 follow-up statement
036 
WGUS75 KPSR 082347
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
447 PM MST Mon Aug 8 2022

AZC007-082357-
/O.CAN.KPSR.FF.W.0077.000000T0000Z-220809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
447 PM MST Mon Aug 8 2022

...FLASH FLOOD WARNING IS CANCELLED FOR GILA COUNTY...

Flood waters have receded in Six Shooter Canyon. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3325 11077 3326 11085 3331 11087 3334 11085
      3340 11080 3340 11076 3339 11073 3328 11075

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:27 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 8, 3:27 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
327 PM MST Mon Aug 8 2022

.SYNOPSIS...
The main storm chances for today will begin in the eastern
Arizona high terrain and parts of the western deserts this
afternoon before possibly spreading into the lower deserts and
Phoenix this evening and tonight. Storm chances will increase
noticeably tomorrow and then remain elevated through next weekend
and into early next week due to abundant moisture and an active
Monsoon pattern in place. Occasionally heavy rainfall, localized
flash flooding, gusty winds and localized blowing dust remain
likely through early next week. High temperatures will also remain
slightly below to near normal through early next week.

&&

.DISCUSSION...
The H5 Monsoon ridge is ideally positioned near the 4-Corners with
moist E flow through the mid-upper levels aloft. GOES WV imagery
indicated a very moist airmass across the region with inverted
disturbances pushing W into SE CA where GOES imagery and radar
also indicated an area of scattered showers and storms/MCS where
localized flash flooding is happening this afternoon including
near I-10 and JTNP. Early afternoon radar also showed widely
isolated to scattered distant thunderstorms across the high
terrain of N, E and S AZ. The E AZ storms were associated with
additional E wave vort clusters advancing from NM. The latest
ACARS soundings shows an increasingly moist airmass with PW
having climbed to 1.7->1.9" while mesoscale analysis indicated PW
>2" across SW AZ and into SE CA. MU and SB CAPE had also increased
to >2-3K j/kg.

Some HREF members still favor pronounced convection with locally
heavy rainfall developing this afternoon across the across S Gila
Cty and near Globe and burn scar areas before descending into the
lower deserts and parts of the Phoenix Metro around 04Z. The HRRR
however is an outlier and has recently backed off on that notion
by both delaying and weakening the convection coming off of the
high terrain this evening. However all members continue to favor a
gusty E outflow this evening pushing into the Phoenix metro and N
Pinal. The potential for patchy blowing dust moving west remains
possible, although most likely for N Pinal Cty and the SE-E Phx
Metro Valley

For tomorrow the HREF and ensembles are in agreement on an uptick in
storm chances and coverage from E to W across the region with POPs
increasing to near 50% for Phoenix and the lower deserts, to 60-70%
for the E AZ high country, and 20-30% for SW AZ and SE CA. WPC Day
2 ERO also features a "slight risk" over much of the region for
tomorrow. Some HREF members start with some shower activity W of
Phoenix in the Tue morning hours moving in from in S-SE AZ.
However the main convection will likely start in E-SE AZ
associated with the next E wave(S) and will push into the Phoenix
Metro and the lower deserts Tue evening. Good (>50% for >35 mph
gusts) chances of strong gusty winds, from both the S-SW and E and
locally dense blowing dust will likely be followed by locally
heavy rainfall and localized flash flooding in the high country
and the lower deserts.

Going through the rest of the week and possibly beyond, ensembles
continue to be in very good agreement that the subtropical high
pressure will remain situated northeast of the four corners
region. This overall positioning of the high will be favorable for
continuous moisture advection into the desert southwest with PWAT
values across the lower elevations ranging between 1.7 and 2.0
inches. In addition to the continuous moisture advection, there
will be periodic easterly waves that will migrate into the region,
which will aid in increasing the storm coverage. However,
determining the timing of each individual wave as it approaches
the region is difficult this far in advance. NBM PoPs through the
period range between 25-50% in the lower elevations and between
40-70% across the higher terrain. With the increased moisture and
potential cloud cover from convective debris, high temperatures
during the next several days will remain near to slightly below
normal.

&&

.AVIATION...Updated 1920Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light winds, less than 10 kts, generally favoring a southerly
component will continue to veer toward the west through the
afternoon. Heading into the afternoon and evening hours,
convection over the high terrain east and southeast of Phoenix are
expected to generate an outflow that will progress toward the
Valley. The exact magnitude of outflow winds is uncertain, but the
latest HREF continues to indicate around a 30-40% chance of winds
exceeding 30 kts. Timing for this outflow looks to be around 03Z-06Z.
With the possibility of strong outflow winds, blowing dust will
be a concern particularly for KIWA. There is around a 30% chance
for isolated showers and thunderstorms to also develop as the gust
front moves through. Thereafter, winds will likely become
somewhat more variable before a light easterly flow redevelops
after midnight. Expect SCT-BKN mid and high clouds mostly aoa 10
kft to continue through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally retain a southerly component at both KIPL and
KBLH today and tonight, aside from erratic winds from any
showers/thunderstorms. Showers and thunderstorms continue to push
westward into SE CA and is impacting KBLH. Reduced visibilities at
KBLH due to heavy rain are expected to improve going forward as
activity continues to advance west. Additional shower/thunderstorm
activity will be possible this afternoon, which could once again
approach KBLH. Otherwise, expect SCT-BKN mid and high clouds to
mostly remain aoa 10 kft through the period.

&&

.FIRE WEATHER...
Active monsoon storm conditions are expected during the next
several days as moisture levels remain elevated across the area.
With the elevated moisture levels in place, MinRHs will range
between 25-40% with excellent overnight recoveries. Therefore, the
fire danger threat is expected to remain low for the foreseeable
future. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle/Lojero
AVIATION...Smith/Hirsch
FIRE WEATHER...Lojero

In the hours before

Special weather statement, Aug 8, 1:47 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 PM PDT Mon Aug 8 2022

CAZ560-564-568-570-082130-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-
147 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 230 PM PDT...

At 147 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Desert Center, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Desert Center and Chiriaco Summit.

This includes the following highways...
CA Interstate 10 between mile markers 85 and 112.
CA Route 177 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 11532 3358 11519 3340 11526 3349 11571
      3365 11575 3379 11572
TIME...MOT...LOC 2047Z 118DEG 9KT 3353 11536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 1:52 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
152 PM PDT Mon Aug 8 2022

CAZ560-561-082145-
Joshua Tree NP West CA-Joshua Tree NP East CA-
152 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...

At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cottonwood Visitor Center, or 16 miles north of
Chiriaco Summit, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Riverside County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3391 11563 3374 11573 3384 11609 3404 11590
      3403 11584
TIME...MOT...LOC 2052Z 123DEG 6KT 3389 11582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 2:06 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM PDT Mon Aug 8 2022

CAZ560-568-082130-
Chiriaco Summit CA-Joshua Tree NP West CA-
206 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of Riverside County
through 230 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor Center, or 7 miles northwest of Chiriaco Summit,
moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood Visitor Center.

This includes CA Interstate 10 between mile markers 74 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11593 3374 11571 3362 11577 3366 11595
      3373 11594 3375 11599
TIME...MOT...LOC 2106Z 144DEG 5KT 3372 11582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 2:34 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
234 PM PDT Mon Aug 8 2022

CAZ563-564-567-568-082200-
Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA-
Chiriaco Summit CA-
234 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 300 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bombay Beach, or 16 miles southeast of Chiriaco
Summit, moving northwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chiriaco Summit, Bombay Beach and Imperial Hot Mineral Springs.

This includes the following highways...
CA Interstate 10 between mile markers 85 and 95.
CA Route 111 between mile markers 48 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.

&&

LAT...LON 3352 11540 3329 11546 3333 11578 3347 11589
      3369 11573 3367 11547
TIME...MOT...LOC 2134Z 118DEG 14KT 3346 11556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS
Local storm report, Aug 8, 3:23 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 PM MST MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLASH FLOOD      8 N COTTONWOOD VISITOR  33.87N 115.80W
08/08/2022                   RIVERSIDE          CA   PARK/FOREST SRVC

            PINTO BASIN RD CLOSED DUE TO WASHES RUNNING
            OVER ROAD, 1 FT IN DEPTH.

&&

JM

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:02 PM MSTFlash Flood Warning Considerable damage threatPSRGila103 min
Aug 7, 6:10 PM MSTSpecial Weather StatementPSR35 min
Aug 7, 6:15 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Aug 7, 6:44 PM MSTSpecial Weather StatementPSR46 min
Aug 7, 7:13 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Aug 7, 7:19 PM MSTSpecial Weather StatementPSR41 min
Aug 7, 7:43 PM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 7, 7:59 PM MSTSevere Thunderstorm WarningPSRMaricopa46 min
Aug 7, 8:04 PM MSTDust Storm AdvisoryPSRMaricopa56 min
Aug 7, 8:05 PM MSTAreal Flood AdvisoryPSRMaricopa14 min
Aug 7, 8:19 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 7, 8:27 PM MSTSpecial Weather StatementPSRGila48 min
Aug 7, 8:29 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 7, 8:59 PM MSTSevere Thunderstorm WarningPSRMaricopa46 min
Aug 7, 9:33 PM MSTSpecial Weather StatementPSR42 min
Aug 7, 9:44 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 7, 10:14 PM MSTSpecial Weather StatementPSR46 min
Aug 8, 7:55 AM MSTSpecial Weather StatementPSR35 min
Aug 8, 8:14 AM MSTSpecial Weather StatementPSRYuma31 min
Aug 8, 8:41 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 8, 9:01 AM MSTSpecial Weather StatementPSRLa Paz29 min
Aug 8, 4:00 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal, Yuma60 min
Aug 8, 4:40 PM MSTSpecial Weather StatementPSR50 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.